Nursing Diagnoses associated with CBC results

Lab test result Nursing diagnoses Nursing Process
Elevated
RBC Count
 
Potential for injury related to potential formation of venous thrombi  A patient with polycythemia has an increased risk of venous thrombosis, as his/her blood is more viscous. It is important to maintain adequate hydration. Keeping a patient with a high RBC count dehydrated, such as being NPO for an extended time, may increase risk of venous thrombosis formation. The nurse should consult the physician regarding how much fluid to give patients with chronic lung disease or children with congenital heart defects, as these individuals often have congestive heart failure and are at risk when they are overhydrated.
Decreased hematocrit Potential activity intolerance related to loss of red blood cells The nurse should carefully assess the patient with a low hematocrit for his/her ability to tolerate physical activity. After blood loss, plasma volume is usually replaced within several hours. As a result, the patient with a low hematocrit caused by hemorrhage may have a normal blood pressure. If there is not enough fluid to shift from the interstitial and intracellular spaces into the vascular space, the blood pressure will fall and the patient will show signs of shock. If the blood loss is not severe enough to produce shock-like symptoms, the pulse rate can indicate how the patient responds to increased activity. Using the "tilt test", the nurse takes the patient's pulse before and after sitting up. If the pulse rises rapidly, the patient has a high potential for activity intolerance and activities should be increased gradually. When the hematocrit is under 30%, the patient's pulse may be rapid with no activity. The nurse should assess the extent of the patient's weakness and fatigue on exertion when planning physical care activities. For example, the patient may have a bath followed by a rest period before ambulating.
  Alteration in nutritional requirements  The patient with a low hematocrit needs increased amounts of protein and iron to help the bone marrow produce additional red blood cells. The nurse can encourage the patient to eat foods that are high in protein and iron, such as liver, egg yolk, beef, and dried fruits such as prunes and apricots. If needed, the nurse should consult with a dietician for assistance in helping the patient with meal planning.
  Knowledge deficit related to use of iron supplements When a patient is severely anemic, he or she may also take iron supplements to help build red blood cell mass. The nurse can help the patient obtain maximum benefit by teaching when to take iron supplements and what substances interfere with iron absorption. For example, the patient should avoid taking iron supplements and antacids at the same time because iron is less soluble in an alkaline medium. Commonly prescribed drugs such as anti-cholesterol medications and antibiotics such as tetracycline also impair iron absorption. The nurse can consult with both the pharmacist and the dietician to develop an appropriate plan for patient teaching.
Decreased neutrophil count High risk for infection Patients with a neutrophil count of less than 2,000 are at high risk of developing serious infections and those with agranulocytosis (a neutrophil count less than 500) are at a life-threatening risk of developing a fatal sepsis. The nurse should carefully monitor the white blood cell count to watch for downward trends and the patient should be carefully assessed for any signs of infection.

Until the mid-1980's, neutropenic patients were placed in reverse isolation. Newer protocols recommended by the Centers of Disease Control (CDC) emphasize strict handwashing as the most significant means of protecting a neutropenic patient from infection. Exposure to people with upper respiratory infections or other infectious diseases should be eliminated. It is important for the patient to have excellent personal hygiene and the patient's environment must be controlled to eliminate potential bacterial sources of infection. Potential sources of infection include stagnant water and diets that contain fresh fruit or raw vegetables. Any procedure that might cause a break in the skin, such as intravenous or intramuscular injections, medications given by suppository, rectal temperatures or enemas, increase the risk of infection in a neutropenic patient.

  Potential for injury related to drugs causing neutropenia When a patient is severely neutropenic, the nurse has a critical role in protecting the patient from drugs that cause further neutropenia. The nurse should consult with the patient's physician about which drugs should be withheld if the patient's neutrophil count drops below an established absolute number.
Decreased platelet count High risk for injury related to increased potential for bleeding Teaching patients how to decrease their risk for bleeding is a critical nursing function. Suggested topics for patient teaching include:
  • Before obtaining any prescription or over-the-counter drug, inform the pharmacist about a low platelet count.
  • Avoid any type of contact sport or strenuous exercise that can cause injury.
  • Use a soft bristle toothbrush.
  • Check with the doctor before having any dental procedure.
  • Take particular care when working with scissors, knives, or other sharp objects.
  • If a cut occurs, clean the area and apply firm pressure with a clean cloth for at least five minutes.
  • Prevent constipation by increasing dietary fiber and consuming adequate fluids; a stool softener may be needed.
  • Avoid rectal suppositories or enemas for constipation and do not use a rectal thermometer.
  • Do not take medications containing aspirin.
  • Use an electric razor rather than razor blades when the platelet count is low.
  • If the patient is hospitalized, the nurse should implement measures to prevent an accidental fall that may cause potentially fatal bleeding. Use of needles and invasive procedures should be minimized.
Elevated Hemoglobin A-1-C Knowledge deficit related to diabetic control Hemoglobin A-1-C is used to assess diabetic control over a period of time. A value
exceeding 8% indicates poor diabetic control. The nurse should assess the diabetic patient's knowledge level regarding diabetes management and assist the patient with problem solving to improve glycemic control.

Instant Feedback:

Teaching a patient who is taking anti-coagulants should include both preventing bleeding episodes and recognizing signs and symptoms of bleeding.
True
False

Visit this link for Dr. Uthmans in-depth information entitled "Blood Cells and the CBC"


RnCeus Homepage | Nursing CE course catalog | Discount prices | Login | Nursing jobs | Help

©RnCeus.com 2006